Alert archive / Idaho / Flash Flood Warnings in 2007

Flash Flood Warning 9, NWS Pocatello, ID

September 5, 2007Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 5, 2007, 3:45 PM MDT for Blaine County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2007, 3:45 PM MDT (21:45 UTC)
Expired
Sep 5, 2007, 7:45 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 144 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2007-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2007-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 052150
FFWPIH
IDC013-060145-
/O.NEW.KPIH.FF.W.0009.070905T2145Z-070906T0145Z/
/00000.X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
350 PM MDT WED SEP 5 2007

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SUN VALLEY...KETCHUM...

* UNTIL 745 PM MDT.

* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING AND DEBRIS 
FLOWS IN AND AROUND THE BURN AREAS IN THE KETCHUM AREA. ESPECIALLY 
THREATENED ARE THE AREAS ALONG WARM SPRINGS ROAD.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4345 11376 4328 11436 4373 11471 4374 11469
      4379 11469 4386 11430
TIME...MOT...LOC 2145Z 180DEG 0KT 4358 11431

$$

HEDGES
2 follow-up statements
000 
WGUS75 KPIH 060054
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
653 PM MDT WED SEP 5 2007

IDC013-060145-
/O.CON.KPIH.FF.W.0009.000000T0000Z-070906T0145Z/
/00000.X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
653 PM MDT WED SEP 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHWESTERN BLAINE COUNTY...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUN VALLEY 
AND KETCHUM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING AND DEBRIS 
FLOWS IN AND AROUND BURNED AREAS...SMALL CREEKS AND STREAMS... 
HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLOODING.

LAT...LON 4345 11376 4328 11436 4373 11471 4374 11469
      4379 11469 4386 11430
TIME...MOT...LOC 0053Z 180DEG 0KT 4358 11431

$$

HEDGES
000 
WGUS75 KPIH 060141
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
740 PM MDT WED SEP 5 2007

IDC013-060150-
/O.EXP.KPIH.FF.W.0009.000000T0000Z-070906T0145Z/
/00000.X.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
740 PM MDT WED SEP 5 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR NORTHWESTERN
BLAINE COUNTY...

RAINFALL INTENSITY OVER THE WARNED AREA HAS LESSENED. THUS...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 

LAT...LON 4345 11376 4328 11436 4373 11471 4374 11469
      4379 11469 4386 11430
TIME...MOT...LOC 0140Z 180DEG 0KT 4358 11431

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:53 PM MDT, 52 minutes earlier.

Area forecast discussion, Sep 5, 2:53 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
253 PM MDT WED SEP 5 2007

.DISCUSSION...CLOSED UPPER LOW OVER SOUTHERN IDAHO WILL CONTINUE
TO MOVE EAST ACROSS FCST AREA TODAY. 88D SHOWING LINE OF STRONGEST
STORMS ROTATING WELL AHEAD OF LOW...PUSHING INTO WY THIS
AFTERNOON. POCKETS OF SHOWERS/TSTORMS CONTINUE BEHIND MAIN LINE.
WILL CONTINUE CURRENT FLASH FLOOD WATCH THROUGH 03Z DESPITE
SIGNIFICANT DROP IN PRECIP COVERAGE MOST AREAS. GROUND IS ALREADY
WELL SATURATED AND ANY FURTHER CONVECTION SHOULD CAUSE PROBLEMS.
CENTER OF UPPER LOW APPEARS TO MAKE IT TO WY BORDER BY 12Z
ACCORDING TO MODELS. WRAP AROUND MOISTURE SHOULD CONTINUE TO
PLAGUE FCST AREA OVERNIGHT ASSOCIATED WITH DEFORMATION ZONE
NORTHEAST OF LOW CENTER. MODELS HAVE THIS WELL COVERED AND HAVE
CONTINUED HIGH POPS OVERNIGHT AS A RESULT. LOW LIFTS NORTHEAST
THROUGH WYOMING INTO NORTHERN PLAINS THURSDAY WITH NORTHWEST FLOW
SETTLING IN ACROSS IDAHO. ENOUGH MOISTURE PRESENT TO ALLOW
ISOLATED UPSLOPE OROGRAPHIC CONVECTION ACROSS EASTERN HIGHLANDS
DURING THE DAY ON THU...BUT STILL LOOKING AT ALL PRECIPITATION TO
BE DONE BY LATE THU ACROSS EASTERN IDAHO. TEMPS REMAIN QUITE COOL
WITH THE NORTHWEST FLOW ACROSS THE REGION INTO FRIDAY. MADE NO
CHANGES TO CURRENT FCST BEYOND THAT TIME. GFS...ECMWF...AND GFS
ENSEMBLES ALL IN BASIC AGREEMENT THAT SECONDARY WAVE FOR SATURDAY
WILL REINFORCE COLD DEEP TROUGH OVER PACNW AS RIDGE BUILDS OVER
EASTERN PACIFIC. LITTLE CONTINUITY INTO EARLY NEXT WEEK HOWEVER AS
MODELS DIFFER ON PROGRESSION OF TROUGH INTO GREAT PLAINS. DMH

&&

.AVIATION...CONDITIONS IMPROVING TO VFR ACROSS MOST OF EASTERN
IDAHO. MAINLY SCATTERED SHOWERS AND THUNDERSTORMS STILL BRINGING
CONDITIONS DOWN TO IFR AT TIMES WITH SIGNIFICANTLY REDUCED
VISIBILITIES AND CEILINGS. DMH

&&

.FIRE WEATHER...WETTING RAINS FROM TODAY PROBABLY A MIXED BLESSING
FOR THE LARGE FIRES IN EASTERN IDAHO. THE RAIN LIKELY HELPED
QUENCH FLAMES...BUT HAVE RECEIVED REPORTS OF SLIDES NEAR THE
CASTLE ROCK BURN AREA. PRECIPITATION FORECAST TO CONTINUE ACROSS
EASTERN IDAHO INTO THU AS UPPER LOW TRANSITIONS EASTWARD. COOL
TEMPERATURES WILL CONTINUE WITH HUMIDITIES GRADUALLY DRYING
THROUGH THE WEEKEND. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR IDZ018-019-
023>025-031-032.

&&
Hazardous weather outlook, Sep 5, 4:44 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
444 AM MDT WED SEP 5 2007

IDZ017>025-031-032-061045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
444 AM MDT WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY ACROSS
MOST OF SOUTHEAST IDAHO AS AN UPPER LEVEL TROUGH MOVES OVERHEAD.
SOME AFTERNOON AND EVENING STORMS..ESPECIALLY EAST OF THE I-15
CORRIDOR...WILL BE LOCALLY STRONG TO SEVERE WITH HAIL NEAR 1 INCH
IN DIAMETER AND GUSTY WINDS OF 55 TO 60 MPH. THERE IS ALSO GOOD
POTENTIAL FOR LOCATIONS IN THE CENTRAL MOUNTAINS AND EASTERN
HIGHLANDS TO SEE FLASH FLOOD CONDITIONS FROM EXCESSIVE RAINFALL.
AREAS THAT HAVE HAD RECENT WILDFIRE ACTIVITY WILL BE PARTICULARLY
VULNERABLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THE UPPER
TROUGH WILL MOVE INTO WYOMING BY THURSDAY AFTERNOON...TAKING MOST
OF SHOWERS AND STORMS WITH IT. COOL AND DRY CONDITIONS WILL SETTLE
OVER THE REGION FROM FRIDAY TO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 5, 1:01 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
101 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND GST     SODA SPRINGS            42.66N 111.59W
09/05/2007  M50 MPH          CARIBOU            ID   OFFICIAL NWS OBS

            NW 30KT SUST 50KT GUST

1254 PM     TORNADO          9 N SODA SPRINGS        42.79N 111.59W
09/05/2007                   CARIBOU            ID   FIRE DEPT/RESCUE

            NEAR CHINA HAT

&&

DSH
Local storm report, Sep 5, 1:26 PM MDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
126 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TORNADO          15 NNE SODA SPRINGS     42.86N 111.47W
09/05/2007                   CARIBOU            ID   UNKNOWN

0110 PM     HEAVY RAIN       2 NNE BONE              43.34N 111.79W
09/05/2007  M0.64 INCH       BONNEVILLE         ID   TRAINED SPOTTER

            .32 YESTERDAY .32 THIS MORNING

&&

DSH
Local storm report, Sep 5, 1:32 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
132 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HEAVY RAIN       3 ENE POCATELLO         42.89N 112.41W
09/05/2007  M0.89 INCH       BANNOCK            ID   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

VPRESTON
Local storm report, Sep 5, 2:47 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
247 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     FLASH FLOOD      3 ENE POCATELLO         42.89N 112.41W
09/05/2007                   BANNOCK            ID   TRAINED SPOTTER

            SEVERAL WASHOUT OUTS NEAR KOA CAMPGROUND. 24 HOUR
            RAINFALL TOTAL WAS 1.5 INCH.

&&

VPRESTON
Local storm report, Sep 5, 3:23 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
323 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       2 E POCATELLO           42.87N 112.43W
09/05/2007  M1.01 INCH       BANNOCK            ID   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

VPRESTON
Local storm report, Sep 5, 3:26 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
326 PM MDT WED SEP 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      POCATELLO               42.88N 112.47W
09/05/2007                   BANNOCK            ID   CO-OP OBSERVER

            94 HUNDREDTHS REPORTED SINCE 7AM AT SITE ON TOP OF
            POCATELLO CREEK ROAD. MUD AND WATER COVER THE ROAD.

&&

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 8:12 AM MDTFlash Flood WarningPIHBlaine3 hr
Sep 5, 9:00 AM MDTFlash Flood WarningPIHCassia, Oneida3 hr
Sep 5, 9:39 AM MDTFlash Flood WarningPIHBannock2 hr
Sep 5, 11:29 AM MDTTornado WarningPIHOneida31 min
Sep 5, 11:43 AM MDTFlash Flood WarningPIHBannock2 hr
Sep 5, 12:02 PM MDTTornado WarningPIHBannock28 min
Sep 5, 12:21 PM MDTTornado WarningPIHCaribou24 min
Sep 5, 12:29 PM MDTSevere Thunderstorm WarningPIHBear Lake, Franklin46 min
Sep 5, 12:39 PM MDTTornado WarningPIHCaribou51 min
Sep 5, 1:14 PM MDTTornado WarningPIHCaribou36 min
Sep 5, 1:28 PM MDTTornado WarningPIHBear Lake, Caribou23 min
Sep 5, 1:57 PM MDTTornado WarningPIHBonneville33 min

Nearby

Flash Flood Warnings in Idaho, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.